Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

July 4, 20185 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 4, 2018, 6:21 PM CDT for 5 counties in Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Jul 4, 2018, 7:15 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1613 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS83 KDVN 042321
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT WED JUL 4 2018

IAC011-019-055-061-095-097-105-113-050015-
Jackson-Buchanan-Dubuque-Benton-Jones-Delaware-Linn-Iowa-
621 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JACKSON...
SOUTHERN BUCHANAN...DUBUQUE...BENTON...JONES...SOUTHERN DELAWARE...
LINN AND NORTHWESTERN IOWA COUNTIES UNTIL 715 PM CDT...

At 620 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Centralia to 6 miles south of
Dysart. Movement was south at 30 mph.

Winds in excess of 30 mph are possible with these storms.

This includes Interstate 380 between mile markers 18 and 52.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4263 9070 4255 9065 4248 9066 4246 9062
      4222 9054 4180 9230 4225 9230 4230 9207
      4232 9207 4265 9076
TIME...MOT...LOC 2320Z 008DEG 27KT 4250 9086 4209 9227 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:36 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 3:36 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
336 PM CDT Wed Jul 4 2018

.SYNOPSIS...
Issued at 330 PM CDT Wed Jul 4 2018

The latest sfc analysis was indicating the main cool front extending
from far northwestern MN, down acrs the central plains into
northeastern CO. Linear storm complexes with weakening cold pools
were moving acrs to the east of this feature acrs he upper MS RVR
Valley and into the GRT LKS. After we get through another humid day
with some shower/storm chances on Thursday, drier cooler conditions
still on track behind the frontal system for Friday into Saturday.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 330 PM CDT Wed Jul 4 2018

Tonight...Heat Advisory to ride through 8 PM expiration time. Will
also have low to moderate chance POPs acrs most of the CWA  for the
first part of the evening. Some to account for ambient isolated to
sctrd high buoyancy-low shear showers and storms still perculating
in the afternoon heat, and some in the northwest half for the
potential for some of the convective system tailing south of the
IA/MN border either making it into the area itself, or it's outflow
cool pool kicking up evening storms acrs the northwestern CWA.  Most
of the convective allowing models that have latched on to this idea,
suggest it spill into the area from the northwest in a weakening
fashion even though sfc-based CAPEs locally are 4000 to 5000 J/KG.
But shear profiles and low to mid lapse rates remain weak. Besides
some locally heavy downpours with PWATs of 1.7 to 2 inches and the
lightning risk, the main impact for a weakening line of storms and
their outflow from the northwest would be a temporary wind shift to
a northwest or northerly component with minor gusts. After the
evening chances, much of the rest of tonight may be dry as more storm
complexes fire off to the west and north of the region. But will
have to keep in mind some chance for this upstream activity to be
bleeding down acrs the area before dawn, if even in a weakening
mode. Lows in the low to mid 70s.

Thursday...Kind of a muddled scenario, with the possibility of
outflow boundaries, weakening storm complexes or clusters pushing
acrs the area, and the main front itself sagging through the CWA
during the morning to midday. Will have to keep blanket POPs going
to cover the chances for all these processes to kick up or maintain
showers and thunderstorms at times through at least mid afternoon. If
the morning to midday activity is limited and not widespread, a
chance for stronger storms to fire near the main front in the
southern CWA Thu afternoon, which would then propagate southward out
of the area by Thu evening. Would not be surprised to see the
marginal risk area be shifted further to the south if this later
scenario pans out. Will advertise widespread highs in the mid to
upper 80s with even a 90 possible again in the south, and with sfc
DPTs well up in the 70s again, Heat Index readings not all that far
off headline criteria again. But with the frontal passage and
convective debris, a big question on how warm the ambient temps will
really get, and too low of confidence to advertise another day with
heat headlines.   ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 330 PM CDT Wed Jul 4 2018

Basically a dry extended.

Friday through Sunday: Pleasant July weather expected with a nw flow
aloft and high pressure building across the Midwest/Great Lakes.
This should bring a period of comfortable temperatures and humidity.
Highs will be around 80 and lows in the mid 50s to around 60.

Early to mid next week: High pressure surface and aloft builds into
the area. This should suppress convection and also allow for warmer
and more humid conditions. Highs will push well into the 80s to
around 90 and lows well into the 60s to lower 70s.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed Jul 4 2018

Another mainly VFR level sctrd to BKN coverage CU field for the
afternoon. There will be isolated to sctrd showers and
thunderstorms drifting north to northeast and may get into the
VCNTY of MLI. Otherwise, will have to watch for a stronger line
of storms possibly moving southeast from the IA/MN border region
and pushing toward CID by late afternoon or early evening. Will
put in VCNTY wording at CID for this potentail. Then much of the
night may be just high debris clouds from storm complexes off to
the northwest and north of the local area, and will have south
winds of 4-7 KTs. A frontal system will bring about a wind change
to the northwest or north Thu morning, along with the chance for
more thunderstorms and associated MVFR to bouts of IFR
conditions.    ..12..

&&

.HYDROLOGY...
Issued at 330 PM CDT Wed Jul 4 2018

The crest on the Mississippi River has reached south of Fort
Madison and by sunrise Thursday should be south of Gregory
Landing. Thereafter, river levels are expected to gradually fall
through the weekend and into next week.

On the Iowa River at Marengo the river will briefly rise to at flood
stage by early this evening then quickly fall back below flood stage
this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 8 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Haase
AVIATION...12
HYDROLOGY...Haase
Hazardous weather outlook, Jul 4, 3:16 AM CDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
316 AM CDT Wed Jul 4 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
316 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions are expected today with heat indices of
100 to near 105 degrees in the afternoon and evening. A Heat
Advisory has been issued for the area. If outdoors, be sure to
drink plenty of water and have a place in the shade. Know the
signs of heat illnesses and act fast if you suspect someone has
heat exhaustion or stroke.

Thunderstorms are possible this afternoon and evening. The main
threat from any thunderstorm would be lightning.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible Thursday as a cold front moves south
through the area. At this time, the threat for severe weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 4, 4:37 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
437 PM CDT WED JUL 4 2018

ILC011-042200-
Bureau-
437 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUREAU COUNTY UNTIL
500 PM CDT...

At 436 PM CDT, a strong thunderstorm was located near La Moille, or
11 miles northeast of Princeton, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4140 8938 4150 8952 4159 8942 4158 8917
      4152 8917
TIME...MOT...LOC 2136Z 230DEG 16KT 4151 8935

Uttech
Special weather statement, Jul 4, 5:08 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
508 PM CDT WED JUL 4 2018

IAC011-019-055-061-113-042315-
Buchanan-Dubuque-Benton-Delaware-Linn-
508 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...WEST CENTRAL
DUBUQUE...NORTHERN BENTON...DELAWARE AND NORTHWESTERN LINN COUNTIES
UNTIL 615 PM CDT...

At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elkader to near Hudson. Movement was
southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

This includes Interstate 380 between mile markers 37 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 9094 4200 9228 4203 9230 4230 9230
      4230 9206 4264 9208 4265 9109
TIME...MOT...LOC 2207Z 324DEG 27KT 4282 9143 4243 9250

Uttech
Special weather statement, Jul 4, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT WED JUL 4 2018

IAC011-019-055-061-095-097-105-113-050015-
Jackson-Buchanan-Dubuque-Benton-Jones-Delaware-Linn-Iowa-
621 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JACKSON...
SOUTHERN BUCHANAN...DUBUQUE...BENTON...JONES...SOUTHERN DELAWARE...
LINN AND NORTHWESTERN IOWA COUNTIES UNTIL 715 PM CDT...

At 620 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Centralia to 6 miles south of
Dysart. Movement was south at 30 mph.

Winds in excess of 30 mph are possible with these storms.

This includes Interstate 380 between mile markers 18 and 52.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4263 9070 4255 9065 4248 9066 4246 9062
      4222 9054 4180 9230 4225 9230 4230 9207
      4232 9207 4265 9076
TIME...MOT...LOC 2320Z 008DEG 27KT 4250 9086 4209 9227

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:08 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware67 min
Jul 4, 4:37 PM CDTSpecial Weather StatementDVNBureau23 min
Jul 4, 6:53 PM CDTSpecial Weather StatementDVNBureau52 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.